Making Drugs Safer: Izzy’s Story

0

NASHVILLE, Tenn. (Ivanhoe Newswire) — It’s the last thing many of us would expect; something that’s supposed to make us better, does the opposite, instead. One family is sharing their story in the hopes of preventing this from happening to others.

“Izzy was passionate, had a huge heart, energetic.” Tasha Tolliver told Ivanhoe.

Tolliver is talking about her 16-year-old daughter Izzy. A bright, beautiful teenager who, like many, was put on the antibiotic Bactrim to fight acne.

“She had been taking it for almost two weeks when we started noticing some unusual signs,” Tolliver explained.

Izzy was having fevers and broke out in a bad rash.

Tolliver continued, “She ended up in the emergency room. I didn’t understand what was happening to her.”

Elizabeth Phillips, MD, FIDSA, FAAAAI, Professor of Medicine and Pharmacology, John A. Oates Chair in Clinical Research and Director of Personalized Immunology at Vanderbilt University Medical Center says it’s common to have a mild reaction to an antibiotic.

“This can occur in about five percent of courses of antibiotics, but they’re mild and there’s no consequences,” explained Dr. Phillips. (Read Full Interview)

But when symptoms like Izzy’s show up after starting a new medication, there’s reason for concern. Izzy’s family didn’t know she had DRESS syndrome (Drug Rash with Eosinophilia and Systemic Symptoms); a rare but severe drug reaction affecting her organs.

“She went into sudden heart failure. Her dad and myself were there with her,” Tolliver explained.

Sadly, Izzy passed away. Now, breakthrough research at Vanderbilt University is aimed at preventing tragedies like Izzy’s from happening.

“We can now test patients to see if they carry a risk gene to develop one of these terrible toxicities,” Dr. Phillips stated.

Tasha says her daughter’s story can help save others.

“While this doesn’t happen to most people who take a drug, it can happen,” said Tolliver.

Tasha’s family is undergoing genetic testing to find out if they also carry the gene that puts them at risk for drug toxicity. The hope is to one day have these tests available in all doctors’ offices.

Contributors to this news report include: Cyndy McGrath, Supervising Producer; Janna Ross, Field Producer; Gabriella Battistiol, Assistant Producer; Roque Correa, Editor and Videographer.

To receive a free weekly e-mail on Medical Breakthroughs from Ivanhoe, sign up at: http://www.ivanhoe.com/ftk

 

MEDICAL BREAKTHROUGHS

RESEARCH SUMMARY

TOPIC:                   MAKING DRUGS SAFER: IZZY’S STORY

REPORT:               MB #4282

BACKGROUND: Drug hypersensitivity syndrome is a severe, sudden reaction to medicine. This affects several organs at the same time. It most commonly causes the combination of high fever, Morbilliform eruption, Lymphadenopathy, and inflammation of one or more internal organs. It is sometimes also known as drug reaction with eosinophilia and systemic symptoms (DRESS), and drug-induced hypersensitivity syndrome (DIHS). The syndrome is identified as a severe cutaneous adverse reaction (SCAR). It may have overlapping features with Stevens–Johnson syndrome / toxic epidermal necrolysis (SJS/TEN) and acute generalized exanthematous pustulosis (AGEP). The syndrome is also rare, and the most common drugs that cause it are anti-epilepsy drugs, the anti-gout drug, allopurinol and many diverse groups of drugs used to treat infections, the most common of which would be the tetracyclines (minocycline, Minocin) and the sulfa antibiotics (Bactrim). Drug used to treat HIV such as abacavir and nevirapine have also been associated with severe drug hypersensitivity syndromes. It is estimated that at least 1 in 10,000 patients treated with an anticonvulsant will develop this syndrome. Genetic make-up plays a big part in why patients develop severe drug reactions such as SJS/TEN and DRESS. The implicated genes include those within the immune system (human leucocyte antigen = HLA) and in some cases variation in drug metabolism genes can have an impact.

(Source: http://www.dermnetnz.org/topics/drug-hypersensitivity-syndrome/ )

TREATMENT: Drug hypersensitivity syndrome patients are diagnosed by having symptoms of high fever, facial swelling, extensive skin rash and swollen lymph nodes.  Diagnostic tests may show abnormalities of white blood cells (eosinophilia, atypical lymphocytosis) and/or organ involvement (liver, kidney, lung, heart). These symptoms occur most commonly two to eight weeks after exposure to the responsible drug.  The treatment for drug hypersensitivity syndrome is immediate withdrawal of any medications that has been introduced within the last 3 months. Afterwards, there should be careful monitoring and care.  There should be blood tests to check the blood count and organ functions. Antihistamines and topical steroids may control a mild skin rash but if the case becomes too severe, systemic steroids are used particularly when there is organ involvement.

(Source: Dr. Elizabeth Phillips)

NEW RESEARCH: Genetic tests (HLA typing) have been useful in screening for populations at risk and excluding them from a specific drug. Other testing includes in vivo testing such as prick and intradermal skin testing and also ex vivo testing that can safely measure the response of a patients white blood cells to a specific drug in a test tube.

(Source: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3626363/ )

MORE FROM DR. PHILLIPS: “At Vanderbilt we are studying both genetic risk factors and the mechanisms of severe immunologically mediated adverse drug reactions such as DRESS and we were involved in the studies that led to the routine clinical use of the first genetic screening test, HLA-B*57:01, to prevent hypersensitivity reactions to the HIV drug abacavir. It is hoped that through this research we will identify ways to prevent hypersensitivity associated with more drugs as well as develop biomarkers that will help guide earlier diagnosis and more targeted treatments.”

Dr. Phillips also says, “Izzy was on a common antibiotic used to treat acne… Other antibiotics (sulfa antibiotics and tetracyclines) commonly used in the community to treat diseases such as acne can cause DRESS and other severe drug reactions such as SJS/TEN. “The message that common drugs used in the community can do this is a really important message.” All physicians, pharmacists, health care providers and patients should be appropriately informed about the risk-benefit ratio of any drug they are started on and should be aware to stop a drug immediately if any “flu-like” symptoms such as fever, malaise, rash and loss of appetite occur particularly within the first two months of starting a drug.

For more information on DRESS syndrome and Vanderbilt’s research, please visit:

https://www.facebook.com/DRESS-Syndrome-674483749282438/

https://news.vanderbilt.edu/2016/12/21/daughters-rare-adverse-drug-reaction-inspires-familys-donation/

https://news.vanderbilt.edu/2013/03/14/recruitments-bolster-personalized-medicine-initiative/

FOR MORE INFORMATION ON THIS REPORT, PLEASE CONTACT:

Craig Boerner

Craig.boerner@vanderbilt.edu

(615) 322-4747

If this story or any other Ivanhoe story has impacted your life or prompted you or someone you know to seek or change treatments, please let us know by contacting Marjorie Bekaert Thomas at mthomas@ivanhoe.com.

Doctor Q and A

Read the entire Doctor Q&A for Elizabeth Phillips, MD, FIDSA, FAAAAI

Read the entire Q&A